Alert archive / New Mexico / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 278, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jul 9, 2004, 8:19 PM MDT for Eddy County, New Mexico. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 9, 2004, 8:19 PM MDT (02:19 UTC)
- Expired
- Jul 9, 2004, 9:15 PM MDT
- In force
- 56 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Eddy County, NM
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 2.3 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1881 J/kg
- Mixed-layer CIN
- -122 J/kg
- Mixed-layer LCL
- 2189 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- -24 m²/s²
- 0-3 km storm-relative helicity
- 114 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KMAF 100219
SVRMAF
NMC015-100315-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
819 PM MDT FRI JUL 9 2004
THE NATIONAL WEATHER SERVICE IN MIDLAND
HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN EDDY COUNTY IN SOUTHEAST NEW MEXICO
* UNTIL 915 PM MDT
* AT 814 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 10 MILES
NORTHEAST OF ATOKA...OR 10 MILES EAST OF ARTESIA. THIS STORM WAS
NEARLY STATIONARY.
* LOCATIONS IMPACTED INCLUDE...
ARTESIA...
ATOKA...
HIGHWAY 82...
A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER IS OCCURRING
OR IS IMMINENT. WIND GUSTS IN EXCESS OF 60 MPH... HAIL THREE-QUARTERS
OF AN INCH IN DIAMETER OR LARGER... VERY HEAVY RAIN... AND DEADLY
LIGHTNING ARE ALL LIKELY. IF YOU ARE IN THE PATH OF THIS SEVERE STORM
MOVE TO SAFE SHELTER NOW.
TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.
LAT...LON 3295 10434 3285 10444 3273 10439 3267 10405
3296 10408
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 1:57 PM MDT, 6 hours 22 minutes earlier.
Area forecast discussion, Jul 9, 1:57 PM MDT, 6 hours 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 201 PM CDT FRI JUL 9 2004 .SHORT TERM... INSTABILITY FOCUSED ACRS SE NM THIS PM WHERE SE UPSLOPE WINDS HOLDING M60-70 DWPNTS IN PLACE. THIS WITH LR/S OF 8 C/KM RESULTING IN CAPES OVER 4000 J/KG. VISIBLE IMAGERY EARLIER INDICATED WHAT LOOKED LIKE A BOUNDARY MOVING THRU THE NW PB...BUT NEVER NOTED ANY WIND SHIFTS...SO NOT CONFIDENT OF IT BEING MUCH OF A FOCUS E ACRS PB. OTHERWISE WATER VAPOR DEPICTS STRONG WAVE MOVING N-NE INTO WRN NM WHICH IS EXPECTED TO ENHANCE TSTM DEVELOPMENT ACRS FAR W. DEEP MSTR AS SEEN IN 7H-5H THETA-E RIDGE AXIS ACRS WRN AREAS CONTRIBUTING TO PW/S OF 1 OR MORE. SLOW MOVING STORMS WILL CONTRIBUTE TO POTENTIAL FOR HEAVY RAIN. HAVE INCREASED POPS FAR W TO HIGH END CHC AND WILL MAINTAIN HEAVY RN HIGHLIGHTS IN ZFP/GRIDS/HWO. DWPNTS IN THE U60S- N70 ACRS PB WITH WEAK LLJ WILL BE ENUF FOR LOWS TO HOLD IN L70S AGAIN. .LONG TERM... UPPER LVL RIDGE CENTERED OVR THE CWA WILL MAINTAIN PERSISTENT WX THRU SATURDAY NIGHT...ALTHOUGH TEMPS SHOULD BE A LITTLE COOLER AS THIS FEATURE IS PROGGED TO SHIFT WWD. DIURNAL CONVECTION CHANCES WILL REMAIN BEST OVR THE WRN ZONES IN THE VICINITY OF A SFC TROUGH/WEAK DRYLINE...PROVIDED THE CAP CAN BE ERODED. MEANWHILE...UPPER LVL LOW OFF THE LOWER TX GULF COAST CONTINUES TO MIGRATE SLOWLY WWD. BY SUNDAY...THIS INVERTED TROF MOVES NORTH INTO THE FA...BRINGING A BRIEF REPRIEVE FROM TRIPLE-DIGIT HIGHS FOR A FEW DAYS AND A CHANCE FOR MUCH NEEDED RAIN. ETA IS STRONGER THAN THE GFS W/THE TROF...BRINGING IT FURTHER NORTH INTO THE CWA...BUT BOTH MODELS SUGGEST THAT SUNDAY AND MONDAY WILL BE FAVORED FOR CONVECTION. TUESDAY ONWARD...AS THE TROF MOVES WWD AND MINORS OUT...UPPER LVL RIDGING BEGINS TO REASSERT ITSELF OVR THE AREA...RESULTING IN A GRADUAL WARMUP THE REST OF THE WEEK. BY WEDNESDAY...TEMPS SHOULD ONCE AGAIN BE ABV NORMAL...WITH CONVECTIVE FOCI SHIFTING W TO THE HIGHER TERRAIN. && .PRELIMINARY POINT TEMPS/POPS... BIG SPRING TX 73 93 65 92 / 0 0 0 10 CARLSBAD NM 72 93 65 93 / 40 10 10 20 DRYDEN TX 73 90 70 90 / 0 0 0 30 FORT STOCKTON TX 72 93 68 92 / 0 0 0 20 GUADALUPE PASS TX 67 89 62 89 / 50 10 20 20 HOBBS NM 70 93 64 91 / 20 0 0 20 MARFA TX 60 86 57 85 / 30 10 0 20 MIDLAND INTL AIRPORT TX 72 92 66 91 / 0 0 0 10 ODESSA TX 72 93 67 92 / 0 0 0 10 WINK TX 75 96 71 95 / 20 0 0 10 && .MAF WATCHES/WARNINGS/ADVISORIES... TX...NONE. NM...NONE. && 49/44
Hazardous weather outlook, Jul 9, 12:24 PM MDT, 7 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 124 PM CDT FRI JUL 9 2004 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-100600- ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE- DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES- GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY- HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL- NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN- REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY- TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER- 124 PM CDT (1224 PM MDT) FRI JUL 9 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP WEST OF A LINE FROM SEMINOLE TO THE BIG BEND REGION. THUNDERSTORMS THAT DO FORM WILL BE CAPABLE OF PRODUCING VERY HEAVY RAINS RESULTING IN LOCAL FLOODING OR FLASH FLOODING. SOUTHEAST NEW MEXICO AND THE GUADALUPE AND DAVIS MOUNTAINS HAVE THE BEST CHANCE FOR HEAVY RAINS AS STORMS TEND TO LAST INTO THE NIGHT. FARTHER EAST ACROSS THE PERMIAN BASIN ISOLATED STORMS ARE POSSIBLE INTO THE EARLY EVENING HOURS. VERY HEAVY RAIN...STRONG GUSTY WINDS...FREQUENT LIGHTNING...AND SMALL HAIL ARE THE PRIMARY CONCERNS TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Jul 9, 5:34 PM MDT, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
634 PM CDT FRI JUL 09 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0505 PM HAIL 5 S VERHALEN 31.06N 103.59W
07/09/2004 0.88 INCH REEVES TX PUBLIC
HAILFALL BEGAN AT 505 PM AND ENDED AT 510 PM.
0515 PM HAIL 4 SW VERHALEN 31.09N 103.64W
07/09/2004 0.88 INCH REEVES TX PUBLIC
PENNY TO NICKEL HAIL.
0548 PM HAIL TOYAH 31.32N 103.79W
07/09/2004 1.00 INCH REEVES TX PUBLIC
RELAYED VIA KPTX RADIO IN PECOS.
0552 PM HAIL TOYAH 31.32N 103.79W
07/09/2004 1.75 INCH REEVES TX PUBLIC
HAILFALL BEGAN IN TOYAH AT 552 PM AND LASTED UNTIL 608
PM.
0552 PM HAIL TOYAH 31.32N 103.79W
07/09/2004 1.75 INCH REEVES TX PUBLIC
&&
70The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 10:00 PM MDT | Severe Thunderstorm Warning | MAF | Lea | 45 min |
| Jul 10, 12:20 AM MDT | Flash Flood Warning | MAF | Lea | 3 hr |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.